Anaphylaxis Requires Prompt Treatment
Anaphylaxis is a multiple-organ hypersensitivity reaction that needs immediate and appropriate therapy. It is important for both patients at risk and clinicians to be aware of the symptoms, as well as appropriate protocols of therapy, according to research presented at the Annual Meeting of the American College of Allergy, Asthma and Immunology (ACAAI) in Anaheim.
"Anaphylaxis affects a number of areas of the body, and involves all systems," said Phillip E. Korenblat, M.D., a professor of clinical medicine at Washington University School of Medicine in St. Louis, Mo. It is generally characterized by the presence of significant skin, gastrointestinal, respiratory, or cardiovascular involvement.
"However, skin features may be transient and more subtle, and can be easily missed," he said.
If a patient has an anaphylactic reaction, you need to assess them very quickly-within seconds-and then take immediate action based on that assessment, and stabilize them, he explained. If a patient has an anaphylactic reaction, they should see a trained allergist.
The posture of a patient can be very important when treating for anaphylactic shock. In one study, which reviewed 214 deaths associated with anaphylaxis over a 10 year period, four patients who died outside of the hospital setting did so within seconds of having their position changed to one that is more upright. Sitting upright after the onset of anaphylaxis caused a sudden loss of life.
One hypothesis is that during anaphylaxis, the capacity of veins and capillaries expand tremendously. When lying down, sufficient blood might be able to return to the vena cava, but when changed to a sitting position, the vena cava empties in seconds. This halts right ventricular filling, and within seconds, left ventricular filling also ceases and circulation stops.
"The therapy of choice is epinephrine. The delay in recognizing severe anaphylaxis and a subsequent delay in administering epinephrine has been reported to be the primary contributors to poor outcome and mortality," Dr. Korenblat said.
Predictors of a poor outcome also include a previous life-threatening episode of anaphylaxis, and patients with asthma, especially those who are poorly controlled.
My colleagues and I did a retrospective chart review to assess how often a patient in anaphylactic shock mandatory more than one dose of epinephrine, said Dr. Korenblat. The patients in the study suffered an anaphylactic reaction to immunotherapy (pollen and hymenoptera venom) while they were in the allergist's office and patients who had anaphylaxis caused by a live hymenoptera sting.
The total number of episodes requiring epinephrine was 105, among 88 patients. The severity of the episode was indexed from grades l to lV, with one being the most mild (urticaria, flush, angioedema) and lV being the most severe (respiratory and cardiac arrest).
"Grade 1 is just dermal and not really anaphylaxis, but should be termed a systemic allergic reaction. You do not know if it is going to progress to anaphylaxis or not," he said. "Therefore, prompt action at the early stage must be considered.".
Thirty-eight of the patients (35.5 percent) mandatory more than one injection of epinephrine. The absolute number of patients requiring more than one injection was similar to their severity classification, and the relative number of patients who mandatory multiple injections of epinephrine was linearly related to their severity classification.
"The more severe the reaction, the higher the likelihood that the patient will need a second epinephrine shot," Dr. Korenblat said.
Patients who had a grade lll reaction were nearly twice as likely to require more than one dose of epinephrine, compared to patients with a grade ll reaction (72 percent vs. 42 percent). The same ratio was true when patients with grade ll reactions were compared to those with grade l (42 percent vs. 20 percent).
"This relationship indicates that a greater amount of epinephrine for a longer period is mandatory to reverse the reaction of greater severity," he said.
When looking at the number and timing of the injections, 27 patients received their first dose in less than five minutes from the onset of their reaction, while 13 received epinephrine within six to 10 minutes. Twenty-three patients received their second dose within five minutes of the onset of their anaphylaxis, and four within six to 10 minutes.
"A significant number of patients in the study-more than 35 percent --with acute allergic reaction treated by physicians familiar with anaphylaxis received more than one dose of epinephrine to manage events for the three classes of severity," said Dr. Korenblat. "Patients who are at risk and their caregivers need to recognize that more than one dose of epinephrine may be mandatory and should be available for prevention of progression from acute allergic reaction to anaphylaxis, as well as for the therapy of anaphylaxis.".
The ACAAI is a professional medical organization, headquartered in Arlington Heights, Ill., comprising nearly 5,000 qualified allergists-immunologists and related health care professionals. The College is dedicated to the clinical practice of allergy, asthma and immunology through education and research to promote the highest quality of patient care.